Children younger than five years old may have an increased risk for hearing loss from cisplatin-based therapies compared with older children, highlighting the potential need for more consistent monitoring for hearing loss in children with cancer.
The incidence of chemotherapy-induced hearing loss from cisplatin-based therapies is higher in children younger than five years and may progress early during therapy, according to data from a recent study.
These results highlight the importance of parent-clinician communication, as well as more regimented audiograms throughout treatment.
“When you even get moderate levels of hearing loss, not severe, just even moderate levels, you lose your ability to discriminate soft consonant sounds. So if I said to you, ‘It's really great to talk to you on this fine, sunny ursday in Vancouver,’ you would know contextually that what you heard was incorrect and you would think, ‘Oh, I should have heard Thursday,’ and your brain would automatically make that transition without any concern at all. It's not that big a deal to you,” Bruce C. Carleton, a professor and chair of Division of Translational Therapeutics in the Department of Pediatrics at the University of British Columbia in Vancouver, said in an interview with CURE®. “But to a child who has never developed language skills or is developing them, this becomes a significant impediment to their social development because they can't hear things.”
Ototoxicity, or when a patient develops hearing loss due to a medicine, is a common side effect of cisplatin treatment. According to Carleton, who was the lead author on the study, hearing loss in any degree occurs in approximately 60% of children who receive the chemotherapy drug.
“Often, we think about prescription drugs as causing or helping to do something, … but there's also a very real component of harm with drugs. And we shouldn't be afraid of it, but we certainly need to understand it,” Carleton explained. “Just like driving a car … (it) has great benefits and is a wonderful gift in terms of our ability to move from one place to another efficiently. It also carries risks. And when you understand those risks, you drive differently, right? You pay attention.”
Researchers specifically assessed data from 368 Canadian patients with childhood cancer. Audiological assessments were performed to examine the effects of cisplatin-induced hearing loss for up to three years after the start of treatment. Three years after starting therapy, researchers observed that the incidence of cisplatin-induced hearing loss was higher in patients five years or younger (75%) than those older than five years (48%). The rate of hearing loss rapidly increased in patients younger than five years from the three-month mark to one year (27% to 61%).
“This study was all about understanding the risk of hearing loss from cisplatin. And cisplatin, of course, is derived from platinum, and it's very effective. It's an incredibly important therapy in terms of childhood survival for solid tumors, but it also carries a significant risk, and it is resident in the body for a very long time. You can detect it in the circulation of treated patients 10, even 20, years after treatment. And, so, like any heavy metal — lead, for example — it causes adverse consequences. And in this case, it tends to cause permanent and irreversible hearing loss,” Carleton explained.
The study also looked at concomitant drugs, or drugs given at the same time as cisplatin, and their effects on hearing loss in child patients with cancer.
“One of the questions is, are there other agents that are also ototoxic, or toxic to the hearing? And the answer is yes,” Carleton added, noting drugs like vincristine, Vancocin (vancomycin), diuretics and antibiotics like aminoglycosides as some to be aware of.
Furthermore, the data from the study highlights the importance of routine audiograms to track potential hearing loss in order to better understand audio patterns, Carleton said. “If we could get audiograms on every single child in every cycle of treatment, across the board and beyond when they're finished, because the cisplatin still in their system, we could better understand these patterns, and what parents and what these children need to be prepared for in their lives as they get older,” Carleton concluded. “That's important, too, right? Because this is not an adverse effect where you stop the drug and the adverse effect goes away or doesn't get worse. It may, in fact, get worse. And so what are the patterns? And what should they be prepared for in the future? And how do we best support them? And that's, for me, the critical thing. They are as important as any citizen in any country, and so we just need to develop strategies to help them hear better.”
For more news on cancer updates, research and education, don’t forget to subscribe to CURE®’s newsletters here.